Advertisement

Signal of potentially protective drug–drug interactions from spontaneous reporting systems: proceed with caution

  • Ippazio Cosimo Antonazzo
  • Elisabetta Poluzzi
  • Emanuele Forcesi
  • Francesco Salvo
  • Antoine Pariente
  • Giulio Marchesini
  • Fabrizio De Ponti
  • Emanuel RaschiEmail author
Letter to the Editor
  • 3 Downloads

We do appreciate the letter by Kuss and Rathmann [1], who re-examined our data with multiplicative and additive models to assess the likelihood of an interaction between DPP4 inhibitors and statins [2]. They calculated confidence intervals to assess the statistical significance of our findings and conclude that a statistically significant negative interaction exists, thus claiming a protective effect of the drug–drug combination on the risk of myopathy.

Their comments on a protective role that was missed in our analysis raise debate on a very controversial aspect of pharmacovigilance: “Are these statistically significant negative disproportionalities really true negatives?” and, more importantly, “Does a drug–drug combination emerging with statistically significant negative disproportionality imply lower risk and protect from an adverse clinical event as compared to each single drug?” [3].

Pharmacokinetic and pharmacodynamic aspects of the drug–drug combination can indeed be taken into...

Notes

Acknowledgements

Authors at the University of Bologna are supported by Institutional funds (Ricerca Fondamentale Orientata).

Compliance with ethical standards

Conflict of interest

ICA, EP, EF, FS, AP, FDP, ER have no conflicts of interest relevant to the content of the present work. GM reports personal fees and other from Sanofi, personal fees and other from NOVO Nordisk, personal fees and other from Eli-Lilly, other from Astra Zeneca, other from Glaxo, personal fees and other from Janssen, outside the submitted work.

References

  1. 1.
    Kuss O, Rathmann R (2019) A missed protective drug-drug-interaction of DPP-4 inhibitors and statins on myopathy risk. Acta Diabetol.  https://doi.org/10.1007/s00592-019-01440-4 CrossRefGoogle Scholar
  2. 2.
    Antonazzo IC, Poluzzi E, Forcesi E et al (2019) Myopathy with DPP-4 inhibitors and statins in the real world: investigating the likelihood of drug-drug interactions through the FDA adverse event reporting system. Acta Diabetol.  https://doi.org/10.1007/s00592-019-01378-7 CrossRefPubMedGoogle Scholar
  3. 3.
    Fadini GP, Bonora BM, Mayur S, Rigato M, Avogaro A (2018) Dipeptidyl peptidase-4 inhibitors moderate the risk of genitourinary tract infections associated with sodium-glucose co-transporter-2 inhibitors. Diabetes Obes Metab 20:740–744CrossRefGoogle Scholar
  4. 4.
    Raschi E, Poluzzi E, Salvo F et al (2018) Pharmacovigilance of sodium-glucose co-transporter-2 inhibitors: what a clinician should know on disproportionality analysis of spontaneous reporting systems. Nutr Metab Cardiovasc Dis 28:533–542CrossRefGoogle Scholar
  5. 5.
    Thakrar BT, Grundschober SB, Doessegger L (2007) Detecting signals of drug-drug interactions in a spontaneous reports database. Br J Clin Pharmacol 64:489–495CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Italia S.r.l., part of Springer Nature 2019

Authors and Affiliations

  • Ippazio Cosimo Antonazzo
    • 1
  • Elisabetta Poluzzi
    • 1
  • Emanuele Forcesi
    • 1
  • Francesco Salvo
    • 2
    • 3
    • 4
  • Antoine Pariente
    • 2
    • 3
    • 4
  • Giulio Marchesini
    • 5
  • Fabrizio De Ponti
    • 1
  • Emanuel Raschi
    • 1
    Email author
  1. 1.Pharmacology Unit, Department of Medical and Surgical Sciences, Alma Mater StudiorumUniversity of BolognaBolognaItaly
  2. 2.University of Bordeaux, U657BordeauxFrance
  3. 3.INSERM U657BordeauxFrance
  4. 4.CIC Bordeaux CICI1401BordeauxFrance
  5. 5.Unit of Metabolic Diseases and Clinical Dietetics, Department of Medical and Surgical Sciences, Alma Mater StudiorumUniversity of BolognaBolognaItaly

Personalised recommendations